Illinois, 2003Heat in Illinois, August 21, 2003
August 21, 2003 · NWS LOT · 1 event in 1 county or zone
1 heat, as filed by the National Weather Service.
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Chicago, IL wrote its last area forecast discussion before the first event at Aug 21, 1:00 PM CST, 1 hour earlier.
Area forecast discussion, Aug 21, 1:00 PM CST, 1 hour before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHICAGO IL
200 PM CDT THU AUG 21 2003
PUBLIC FORECAST DISCUSSION FOR AFTERNOON GRIDS/ZONES:
CDFNT AT 18Z FM ESC SSW TO DBQ THEN WSW ITHRU SWRN IA AND INTO CNTRL
PLAINS. HOT HUMID AIRMASS AHEAD OF CDFNT IN PLACE ACROSS FA WITH
SBCAPES +4K AND LI -8. CDFNT PRECEEEDED BY PREFRONTAL TROF EVIDENT
IN METARS AND SFC PLOTS WITH WNDS VEERING TO WSW ACROSS NW AND N
CNTRL IL WHICH IS TENDING TO DECREASE CONVERGENCE AHEAD OF CDFNT
WITH CURRENT TS CONFINED TO NRN MI AHEAD OF STG VORT MAX MOVG E
ACROSS LK SUPERIOR AND WHERE SFC CONVERGENCE MAXED. LACK OF ANY CU
AWAY FM CDFNT DUE TO HOT LOWER LEVELS RESULTING IN CONVECTIVE TEMPS
AROUND 100F. STG DRYING SEEN IN WATER VAPOR PIX PUSHING THRU NRN AND
WRN WI IN STG SUBSIDENCE IN WAKE OF UPR TROF PASSAGE WITH BLRW3
PROFILER IN SW WI SHOWING BACKING/VEERING AT 700MB AS TROF
APPROACHED AND PASSED. GIVEN AMOUTN OF INSTABILITY...SOME
CONVERGENCE ALONG CDFNT AND WEAK UVV AT MID LVL CANNOT RULE OUT TSRA
DVLPMNT RIGHT AHEAD OF AND ALONG CDFNT WITH DEEP ENUF LIFT TO GET
CELLS GOING. FRONT MOVS THRU SERN COUNTIES OF FA DURG EVE ENDING
THREAT OF TSRA. AREA OF HIER LWR LVL RH SEEN AS SC OVER ERN MN AND
NW WI FCST BY MODELS INTO NRN IL LATE EVE INTO EARLY FRI MORNING SO
EXPECT SOME PTCHS OF BKN SC OVERNIGHT. SUBSIDENCE AND INCRG
ANTICYCLONIC FLOW DURG DAY FRI SHUD LIMIT ANY CLOUDS TO FEW-SCT SC.
MUCH COOLER DRIER AIRMASS OVRSPRDS REGION FOR WEEKEND AND EARLY NEXT
WEEK AS SFC RDG OVER SRN CNDN PRARIE AND NRN U.S. PLAINS CONTS TO
BUILD EWRD INTO ONTARIO AND UPR MIDWEST ON FRI...CONTG SLOLY EWRD
ACROS ONT AND THE LWR GRTLKS SAT AS UPR RDG BUILDS EWRD FM HI
PLAINS. NO MENTION OF PCPN BEYOND TONIGHT IN ZFP AS HPC EXPECTS NEXT
CDFNT TO BECOME STNRY ACROSS CNTRL WI THO GRIDS WILL SHOW LOW
POPS/SLGT CHC TSRA TUE THRU THU GIVEN UNCERTINTY OF EXACT SWRD LIMIT
ON PROGRESS OF CDFNT.
.CHI...NONE
TRS
AVIATION DISCUSSION FOR 18Z TAFS:
AN AREA OF LOW PRESSURE OVER SOUTHWEST JAMES BAY WILL CONTINUE TO
DEEPEN AND MOVE NORTHEAST TOWARD HUDSON BAY TODAY. AN ASSOCIATED
COLD FRONT...WHICH MAY BE ACCOMPANIED BY SOME THUNDERSTORMS...WILL
PUSH THROUGH LAKE MICHIGAN...NORTHERN ILLINOIS AND NORTHWESTERN
INDIANA THIS AFTERNOON. IN THE WAKE OF THIS FRONT...A RIDGE OF HIGH
PRESSURE IS FORECAST TO BUILD ACROSS THE UPPER MISSISSIPPI VALLEY
FRIDAY AND SPREAD EASTWARD ACROSS THE UPPER GREAT LAKES.
CIGS: CU/TCU ARE EXPECTED TO BEGIN DEVELOPING IN THE VERY
WARM...HUMID AIRMASS AHEAD OF THE COLD FRONT. EXPECTED CIGS ARE
EXPECTED TO BE CONVECTIVE MVFR BASES INVOF TSTMS. MVFR CIGS FL020
ARE POSSIBLE FOLLOWING CONVECTIVE PASSAGE. SKIES ARE FORECAST TO
CLEAR AFTER FRONTAL PASSAGE IN THE EARLY MORNING HOURS.
VIS: ONLY ISOLATED RESTRICTIONS DURING THUNDERSTORMS. VISIBILITIES
WILL BE UNLIMTED AFTER FRONTAL PASSAGE WITH RAPID DRYING FCST.
WINDS: SOUTHWEST WINDS 10-15KTS WITH GUSTS TO 25 KTS THROUGH AROUND
00Z. WINDS WILL SHIFT TO NW AFTER FRONTAL PASSAGE DURING THE EARLY
EVENING HOURS...THEN GRADUALLY TURNING TO N AND NE AT 10-15 KTS
OVERNIGHT.
KREIN
Hazardous weather outlook, Aug 21, 6:02 AM CST, 7 hours 58 minutes before
ILZ003>006-008-010>014-019-020>023-032-033-039-INZ001-002-010-011-019
-221100-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHICAGO IL
600 AM CDT THU AUG 21 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL AND NORTHEAST
ILLINOIS...NORTHWEST INDIANA...AND THE ADJACENT WATERS OF LAKE
MICHIGAN.
.DAY ONE... TODAY AND TONIGHT
THERE IS A SLIGHT CHANCE FOR SEVERE WEATHER THIS AFTERNOON AND
EVENING OVER THE ENTIRE OUTLOOK AREA. THUNDERSTORMS WILL DEVELOP OUT
AHEAD OF A COLD FRONT EXPECTED TO PASS THROUGH THE OUTLOOK AREA
TONIGHT. THE MOST FAVORABLE PERIOD FOR THUNDERSTORM
DEVELOPMENT IS BETWEEN 3 PM AND 8 PM...ALTHOUGH THUNDERSTORMS ARE
POSSIBLE THROUGHOUT THE DAY AND EVENING. DAMAGING WINDS AND LARGE
HAIL ARE THE PRIMARY THREATS. CHANCES FOR SEVERE THUNDERSTORMS WILL
END WITH THE COLD FRONTAL PASSAGE.
.DAYS TWO THROUGH SEVEN... FRIDAY THROUGH WEDNESDAY
THE NEXT CHANCE FOR THUNDERSTORMS APPEARS TO BE TUESDAY OF NEXT WEEK.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.
&&
NWS CHICAGO WEBPAGE
HTTP://WWW.CRH.NOAA.GOV/LOT (LOWER CASE)
OR HTTP://WEATHER.NOAA.GOV/CHICAGO (LOWER CASE)Heat, Cook
- When
- August 21, 2:00 PM CST to 8:00 PM CST
- Where
- Cook forecast zone
- Reported by
- AWOS,ASOS,MESONET,ETC
High temperatures reached the middle to upper 90s during the afternoon hours of August 21st. Heat indices ranged from 105 to 110 degrees. Northerly Island and Midway Airport reached 97 degrees while Ohare Airport reached 95 degrees. Temperatures were also in the middle 90s across much of the rest of Northern Illinois. No fatalities were reported from the heat.
- Heat
- Heat below excessive heat criteria that still caused deaths, injuries or significant impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Missouri, August 21, 20031 death · 5 injured · $167,000 · 61 kt wind · 13 events
- Tornado and Hail in Michigan, August 21, 20032 injured · $935,000 · F2 · 8 events
- Hail and Damaging Winds in Ohio, August 21 to 22, 2003$970,000 · 61 kt wind · 8 events
- Hail and Damaging Winds in Kansas, August 21 to 22, 20031 injured · $31,000 · 52 kt wind · 7 events
- Damaging Winds in Minnesota, August 21, 2003$50,000 · 60 kt wind · 2 events
- Damaging Wind in Louisiana, August 21, 2003$50,000 · 50 kt wind · 1 event
- Tornado and Hail in Michigan, August 21, 2003F0 · 30 events
- Damaging Wind in Arkansas, August 21, 2003$40,000 · 52 kt wind · 1 event
- Heavy Rain in Puerto Rico, August 21, 2003$20,000 · 1 event
- Damaging Wind in Texas, August 21, 2003$20,000 · 60 kt wind · 1 event
- Damaging Wind in Michigan, August 21, 2003$15,000 · 52 kt wind · 1 event
- Marine Thunderstorm Winds in Lake Huron, August 21, 20032 in hail · 9 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5378061.